Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Approximation from locally finite-dimensional
shift-invariant spaces

Author: Kang Zhao
Journal: Proc. Amer. Math. Soc. 124 (1996), 1857-1867
MSC (1991): Primary 41A15, 41A25, 41A28, 41A63
MathSciNet review: 1307577
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: After exploring some topological properties of locally finite-dimensional shift-invariant subspaces $S$ of $L_p(\mathbb {R}^s)$, we show that if $S$ provides approximation order $k$, then it provides the corresponding simultaneous approximation order. In the case $S$ is generated by a compactly supported function in $L_\infty (\mathbb {R})$, it is proved that $S$ provides approximation order $k$ in the $L_p(\mathbb {R})$-norm with $p>1$ if and only if the generator is a derivative of a compactly supported function that satisfies the Strang-Fix conditions.

References [Enhancements On Off] (What's this?)

  • 1. C. de Boor, Quasiinterpolants and approximation power of multivariate splines, Computation of Curves and Surfaces (M. Gasca and C. Micchelli, eds.), Kluwer, Dordrecht, 1990, pp. 313--345. MR 91i:41009
  • 2. ------, Approximation order without quasi-interpolants, Approximation Theory (E. W. Cheney, C. K. Chui, and L. L. Schumaker, eds.), 1992, pp. 1--18. MR 94i:41042
  • 3. C. de Boor and R. Devore, Partition of unity and approximation, Proc. Amer. Math. Soc. 98 (1985), 705--709. MR 86f:41003
  • 4. C. de Boor, R. DeVore, and A. Ron, Approximation from shift-invariant subspaces of $L_2(\mathbb {R}^s )$, Trans. Amer. Math. Soc. 341 (1994), 787--806. MR 94d:41028
  • 5. C. de Boor and G. Fix, Spline approximation by quasiinterpolants, J. Approx. Theory 8 (1973), 19--45. MR 49:5643
  • 6. E. Cheney and W. Light, Quasi-interpolation with translates of a function having noncompact support, Constructive Approx. 1 (1992), 35--48. MR 93a:41027
  • 7. R. Jia, A characterization of the approximation order of translation invariant spaces of functions, Proc. Amer. Math. Soc. 111, (1991), 61--70. MR 91d:41018
  • 8. ------, The Topelitz theorem and its applications to approximation theory and linear PDE's, Proc. Amer. Math. Soc. (to appear). CMP 94:13
  • 9. R. Jia and J. Lei, Approximation by multiinteger translates of functions having non-compact support, J. Approx. Theory 72 (1993), 2--23. MR 94f:41024
  • 10. W. Rudin, Functional analysis, McGraw-Hill, New York, 1973, pp. 90--91. MR 51:1315
  • 11. I. Schoenberg, Contributions to the problem of approximation of equidistant data by analytic functions, Parts A & B, Quart. Appl. Math. 4 (1946), 45--99, 112--141. MR 8:55d
  • 12. G. Strang and G. Fix, A Fourier analysis of the finite element variation method, C.I.M.E.II (Ciclo 1971) (G. Geymonat, ed.), Constructive Aspects of Functional Analysis, 1973, pp. 793--840.
  • 13. K. Zhao, Simultaneous approximation from PSI spaces, J. Approx. Theory (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 41A15, 41A25, 41A28, 41A63

Retrieve articles in all journals with MSC (1991): 41A15, 41A25, 41A28, 41A63

Additional Information

Kang Zhao
Affiliation: Department of Mathematics, University of Utah, Salt Lake City, Utah 84112
Address at time of publication: Structural Dynamics Research Corporation, 2000 Eastman Dr., Milford, Ohio 45150

Keywords: Approximation order, locally finite-dimensional, polynomial reproducing, shift-invariant space, simultaneous approximation, Strang-Fix condition
Received by editor(s): June 28, 1994
Received by editor(s) in revised form: December 13, 1994
Communicated by: J. Marshall Ash
Article copyright: © Copyright 1996 American Mathematical Society